Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Indianapolis, IN

May 28, 2018Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 28, 2018, 2:54 PM EDT for Putnam County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 2:54 PM EDT (18:54 UTC)
Expired
May 28, 2018, 3:26 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Putnam County, IN

What was reported inside it

TimeReportWhereRemark
May 28, 2:55 PM EDTTSTM WND DMG6 Wsw Bainbridge, INPOWER LINES KNOCKED DOWN BY DOWNED TREES AND BLOCKING THE ROAD.
May 28, 3:00 PM EDTTSTM WND GST 596 Nw Greencastle, INMEASURED 59 MPH GUST WITH INSTRUMENT ON VEHICLE. ON CR 350N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KIND 281854
SVRIND
INC133-281945-
/O.NEW.KIND.SV.W.0018.180528T1854Z-180528T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
254 PM EDT MON MAY 28 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Putnam County in west central Indiana...

* Until 345 PM EDT.

* At 254 PM EDT, a severe thunderstorm was located 7 miles north of
  Greencastle, or 20 miles south of Crawfordsville, moving southwest
  at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Emergency management. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greencastle and Bainbridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
      3965 8701
TIME...MOT...LOC 1854Z 064DEG 10KT 3975 8688 

HAIL...1.00IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
578 
WWUS53 KIND 281914
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
314 PM EDT MON MAY 28 2018

INC133-281945-
/O.CON.KIND.SV.W.0018.000000T0000Z-180528T1945Z/
Putnam IN-
314 PM EDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN PUTNAM COUNTY...

At 314 PM EDT, a severe thunderstorm was located 8 miles northwest of
Greencastle, or 23 miles south of Crawfordsville, moving southwest at
10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Emergency management. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Greencastle and Bainbridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
      3965 8701
TIME...MOT...LOC 1914Z 062DEG 11KT 3971 8696 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
713 
WWUS53 KIND 281926
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
326 PM EDT MON MAY 28 2018

INC133-281936-
/O.CAN.KIND.SV.W.0018.000000T0000Z-180528T1945Z/
Putnam IN-
326 PM EDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3982 8701 3985 8684 3969 8674 3958 8700
      3965 8701
TIME...MOT...LOC 1924Z 064DEG 10KT 3970 8700 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:09 PM EDT, 45 minutes earlier.

Area forecast discussion, May 28, 2:09 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
209 PM EDT Mon May 28 2018

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 206 PM EDT Mon May 28 2018

Relief from hot weather across Central Indiana will arrive for the
work week. High pressure is expected to exit the area as the
remnants of a tropical system over the deep south are expected to
arrive in the Ohio Valley by Tuesday night and Wednesday. This
will bring clouds, some rain and cooler weather for the middle of
the week.

Dry weather is expected to return next weekend.

&&

.NEAR TERM /Tonight/...

Issued at 206 PM EDT Mon May 28 2018

A Hot and Humid air mass was in place across Indiana and the Ohio
Valley. This was associated with high pressure stretching from
the Great Lakes to the east coast. Meanwhile tropical low
pressure was found arriving over the Florida pan handle...pushing
north. Radar Mosaics shows some precip associated with this
feature over Tennessee and Alabama. meanwhile...warm and dry NE
surface flow was in place...with temps in the lower 90s and dew
points in the upper 60s. GOES16 shows some high cirrus clouds
arriving ahead of the tropical system to the south.

Time heights tonight and forecast soundings show a dry column
tonight. GFS and NAM continue to suggest ridging in place aloft
while the system to the south continues its approach. Thus will
just trend toward a increasing cloudiness type forecast
tonight...as high clouds from the south are expected to arrive
with the progression of the tropical system. Cloud cover and
rising dewpoints associated with a arriving tropical airmass
should prevent max radiational cooling. Thus will trend lows at or
above the forecast builder blend.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 206 PM EDT Mon May 28 2018

Mainly Dry weather still looks in play for Tuesday. The GFS and
and NAM continue to push the tropical system northward toward the
Ohio Valley. However best moisture still has they to arrive.
Forecast soundings continue to show mainly a dry column with some
convective possibilities in the afternoon. Forecast soundings show
attainable convective temperatures in the mid 80s with moderate
CAPE values over 1300 J/KG. Given this...will start Tuesday out as
dry and try to trend toward chance pops for the
afternoon as convection begins. Will trend best pops across the
southern parts of the forecast area as best moisture and
instability will found there.

On Tuesday Night...GFS forecast soundings begin to show deep
saturation. Good lift appears to arrive as the tropical low is
expected to reach western kentucky and the associated flow aloft
shows a negatively tilted upper trough over Indiana. PWATS surge
to over 1.90 inches. Thus will trend pops higher than the builder
blends on Tuesday night as these features arrive. Given the
expected clouds sand rain...will trend lows at or above the
forecast builder blends.

Wednesday should be a wet day. The GFS and NAm suggest the
tropical low will continue its progression across the state with
ample moisture. Forecast soundings remain deeply saturated while
PWAT rise even more. PWATS surge over 2.00 inches through the day
on Wednesday. Will trend toward 90-100 pops with these favorable
dynamics in place. Also given the expected rain temps should be a
bit cooler than the forecast builder blends. Caveat with tropical
systems...progression could be a bit slower than the model
anticipate. The GFS and NAM often trend to progress tropical
system progress northward faster than what actually occurs. This
being said...a 6-12 hour delay in the progression would not be
surprising.

At this moment the GFS and NAM push the upper system out of the
area on Wednesday night and Thursday. Meanwhile aloft an upper
trough still remains in place and another short wave appears to
approaching from the northwest within the flow. With the departure
of the tropical system...forecast soundings appear to begin to
dry out and show more convective instability by Thursday with
attainable convective temps...steep lapse rates and CAPE over 3000
J/KG. Thus given this...along with possibility of a slower
progression of the tropical system...we will need to keep pops in
the forecast on Wednesday night and Thursday. Will stick close to
the forecast builder blends on Temps at this point due to
uncertainty with the progression.

&&

.LONG TERM (Thursday night through Monday)...

Issued at 210 PM EDT Mon May 28 2018

Forecast confidence is high through Friday night, but lower
Saturday through Monday.

The GFS and European models are similar in their handling of a
frontal passage early in the period. This builds confidence the
consensus forecast will be good, with possible temperature errors
mostly 2 degrees or less and POP errors mostly under 20 percent.

Starting Saturday, the GFS and European have significant differences
in how they deal with a second frontal system. This leads to
different precipitation forecasts, with the GFS drier. Currently it
is best to have at least some of rain most of the time from Saturday
through Monday. A more definite forecast may have to wait until late
in the week.

&&

.AVIATION (Discussion for 281800Z TAFs)...

Issued at 1233 PM EDT Mon May 28 2018

VFR is forecast.

The weather will be mostly clear into Tuesday as the remains of
Alberto slowly approach. Mid level clouds could develop tomorrow.
Expect winds mainly east at 7 knots or less. &&

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, May 28, 4:07 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
407 AM EDT Mon May 28 2018

INZ021-028>031-035>049-051>057-060>065-067>072-290815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
407 AM EDT Mon May 28 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Heat.

Hazards: Dehydration, heat exhaustion or heat stroke.

Timing: Today.

Discussion: Heat indices will be in the low to mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times Tuesday through Friday.
Severe storms are not expected at this time. However, any storm can
produce cloud to ground lightning, brief heavy rain, and gusty
winds.

Discussion: A tropical low pressure system will move into the Ohio
Valley during the middle of the week. This will result in
thunderstorm chances for the middle and late part of the week.

The heat index will be in the lower and middle 90s Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:06 PM EDTSevere Thunderstorm WarningINDClay, Parke24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.